Georgia, 2007

Hail and Damaging Winds in Georgia, May 12, 2007

May 12, 2007 · NWS FFC · 11 events in 9 counties and zones

A significant disturbance in northwest flow event provided for scattered to numerous thunderstorms during the afternoon and evening hours. Several of the thunderstorms became severe, mainly producing large damaging hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$87,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A significant disturbance in northwest flow event provided for scattered to numerous thunderstorms during the afternoon and evening hours. Several of the thunderstorms became severe, mainly producing large damaging hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 12, 4:25 AM EST, 8 hours 46 minutes earlier.

Area forecast discussion, May 12, 4:25 AM EST, 8 hours 46 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
525 AM EDT SAT MAY 12 2007

.SHORT TERM /TODAY THROUGH MONDAY/...
LATEST UPPER CHARTS SHOW AN UPPER LOW SPINNING OVER THE NORTH CENTRAL
GULF REGION AND FORECAST TO MEANDER EASTWARD TODAY. THIS COUPLED WITH
A WEAK SURFACE TROUGH ACROSS THE AREA AND EXPECTED MODERATE
INSTABILITIES (1500-2000 CAPES/-2 LIS) WILL COMBINE TO PRODUCE
SCATTERED SHOWERS AND THUNDERSTORMS AGAIN THIS AFTERNOON. COULD SEE
AN ISOLATED PULSE SEVERE STORM OR TWO WITH 3/4 INCH HAIL OR STRONG
DAMAGING WINDS...BUT NOTHING WIDESPREAD IS EXPECTED. THE AFTERNOON
AND EVENING STORMS WILL PROPAGATE SLOWLY ALONG OUTFLOWS WITH A
PREVAILING NORTH TO SOUTH MOVEMENT. DUE TO THIS SLOW MOVEMENT...HAVE
TWEAKED QPF NUMBERS UP SLIGHTLY. HOWEVER...WIDESPREAD AMOUNTS WILL
AVERAGE UNDER ONE HALF INCH. HIGH PRESSURE BUILDS IN FROM THE NORTH
AND PUSHES THE WEAK BOUNDARY SOUTH OF THE FORECAST AREA LATER
TONIGHT...SO EXPECT DECREASING RAIN CHANCES BY SUNDAY WITH ONLY A
SLIGHT CHANCE SOUTH. REMOVED ALL RAIN CHANCES FOR MONDAY AS HIGH
PRESSURE BUILDS ALOFT. OTHERWISE...WENT SLIGHTLY WARMER THAN
GUIDANCE FOR HIGHS TODAY...THEN STAYED CLOSE TO MAV NUMBERS THE
REMAINING PERIODS.

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
HIGH PRESSURE FROM SURFACE UPWARDS DOMINATES THE AREA MONDAY AND
TUESDAY...THEN BREAKS DOWN BY WEDNESDAY AS A WEAK SURFACE FRONT
PUSHES INTO THE TN VALLEY. LATEST GFS SHOWS THE FRONTAL BOUNDARY
PUSHING INTO NORTH GEORGIA BY EARLY WEDNESDAY AFTERNOON...THEN
VERY SLOWLY SAGGING SOUTHWARD THROUGH THURSDAY. THE GFS HINTS AT
THE BOUNDARY MEANDERING ACROSS THE SOUTHERN PORTIONS OF THE
FORECAST AREA FOR A COUPLE DAYS AS A SERIES OF DISTURBANCES
TRAVERSE THE STATE. LATEST MEX POPS HOLD ONTO A SLIGHT CHANCE TO
CHANCE POP ACROSS THE AREA WEDNESDAY THROUGH FRIDAY. SEE NO REASON
TO REMOVE THESE POPS WITH MUCH UNCERTAINTY AT THIS TIME.

&&

.FIRE WEATHER...
NO CONCERNS AT THIS TIME.

&&

.AVIATION...
VFR CONDITIONS AT MOST TAF SITES THIS MORNING...ALTHOUGH RAIN COOLED
AREAS HAVE VSBYS OF 2-4SM BR.  ANY FOG SHOULD BURN OFF QUICKLY AFTER
AND WILL INCREASE VISIBILITIES TO VFR AFTER 13Z.  SCATTERED
THUNDERSTORMS EXPECTED AGAIN THIS AFTERNOON AS WEAK SURFACE TROUGH
MEANDERS ACROSS FORECAST AREA.  DUE TO UNCERTAINTY OF LOCATION OF
CONVECTION WILL CONTINUE VCTS THIS AFTERNOON THROUGH 02Z MOST
SITES.  WINDS WILL BE WEST AT 5 TO 10 KTS THROUGH 21Z BEFORE IT
SHIFTS NORTH AND THEN NORTHEAST AFTER 06Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          88  61  85  56  79 /  40  30   5   5   5
ATLANTA         87  63  85  61  77 /  40  30   5   5   5
BLAIRSVILLE     80  56  81  51  75 /  40  20   0   5   5
CARTERSVILLE    87  58  85  58  79 /  40  20   0   5   5
COLUMBUS        91  68  88  68  82 /  40  30  20  10   5
GAINESVILLE     86  60  83  58  77 /  40  20   0   5   5
MACON           90  64  89  62  83 /  40  30  20   5   5
ROME            89  61  86  59  81 /  40  20   0   5   5
PEACHTREE CITY  88  59  86  57  78 /  40  30  10  10   5
VIDALIA         91  68  85  64  80 /  30  30  20   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

39
Hazardous weather outlook, May 12, 10:30 AM EST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1130 AM EDT SAT MAY 12 2007

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-131015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1130 AM EDT SAT MAY 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING.

.SYNOPSIS...
A WEAK SURFACE TROUGH WILL REMAIN A FOCUS FOR SCATTERED THUNDERSTORMS
ACROSS NORTH AND CENTRAL GEORGIA TODAY.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM AFTERNOON AND EVENING THUNDERSTORMS WILL
BE FREQUENT CLOUD TO GROUND LIGHTNING...DAMAGING DOWNBURST WINDS
AND LARGE HAIL. THE SLOW MOVING STORMS MAY ALSO PRODUCE HEAVY
DOWNPOURS THAT COULD RESULT IN BRIEF LOCALIZED FLOODING.

.DISCUSSION...
AN UPPER LEVEL DISTURBANCE WILL INTERACT WITH A WEAK SURFACE TROUGH
ACROSS CENTRAL GEORGIA TO PRODUCE SCATTERED THUNDERSTORMS THIS AFTERNOON
AND EVENING. CAPE VALUES ARE EXPECTED TO RISE INTO THE 1500 TO 2000
RANGE WHILE LIFTED INDICES FALL TO -2 TO -4. THIS WILL BE SUFFICIENT
FOR ISOLATED PULSE SEVERE THUNDERSTORMS...MAINLY NORTH OF A COLUMBUS
TO MACON TO WARRENTON LINE...AND BETWEEN THE HOURS OF 2 PM AND 10
PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY...THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT..
DUE TO THE ISOLATED NATURE OF EXPECTED SEVERE STORMS...SPOTTER
ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTERS ARE ENCOURAGED TO
MONITOR THE LATEST INFORMATION...AND SUBMIT REPORTS OF SEVERE
WEATHER THROUGH THE WEB BY GOING TO WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, May 12, 12:33 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
133 PM EDT SAT MAY 12 2007

GAZ007-121815-
133 PM EDT SAT MAY 12 2007

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZED HAIL AND FREQUENT
LIGHTNING IN GILMER COUNTY UNTIL 215 PM EDT...

AT 131 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES WEST OF CHERRY LOG.  THIS THUNDERSTORM
WAS DRIFTING SLOWLY SOUTH AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL AND FREQUENT
CLOUD-TO-GROUND LIGHTNING AS IT MOVES ACROSS GILMER COUNTY THROUGH
215 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE CHERRY
LOG...ELLIJAY...AND EAST ELLIJAY. BRIEF HEAVY DOWNPOURS MAY CAUSE
PONDING OF WATER ON ROADWAYS. RESIDENTS IN THIS AREA SHOULD STAY
INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED
UNLESS IN AN EMERGENCY.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

19
Special weather statement, May 12, 12:39 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
139 PM EDT SAT MAY 12 2007

GAZ015-121830-
139 PM EDT SAT MAY 12 2007

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZED HAIL AND FREQUENT
CLOUD-TO-GROUND LIGHTNING IN LUMPKIN COUNTY UNTIL 230 PM EDT...

AT 135 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DEVELOPING
STRONG THUNDERSTORMS ACROSS NORTHERN LUMPKIN COUNTY FROM NORTH OF
NIMBLEWILL TO PORTER SPRINGS...MOVING SOUTH AT 10 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AS THEY MOVE ACROSS LUMPKIN COUNTY THROUGH
230 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
PORTER SPRINGS...NIMBLEWILL...AND DAHLONEGA. BRIEF HEAVY DOWNPOURS
MAY CAUSE PONDING OF WATER ON ROADWAYS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

19

The radar

The Atlanta radar (KFFC), 154 km away, was scanning. The volume nearest the first event began at 18:09 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 thunderstorm wind, 2 lightning. Local standard time, as filed.

Hail, Lumpkin

When
May 12, 1:11 PM EST to 1:15 PM EST
Where
Lumpkin County, 3 mi NW of Porter Spgs to 3 mi SSW of Porter Spgs
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.661, -83.967

A Lumpkin County Sheriff's Deputy observed quarter-sized hail on U.S. Highway 19 northwest of Porter Springs. The public observed quarter-sized hail on U.S. Highway 19 south of Porter Springs. The Lumpkin County Emergency Management Director relayed reports of quarter-sized hail in the same area as well.

Hail, Lumpkin

When
May 12, 1:55 PM EST to 1:58 PM EST
Where
Lumpkin County, 10 mi W of Dahlonega to 11 mi W of Dahlonega
Measured
0.75 in hail
Reported by
County Official
Coordinates
34.530, -84.156

The Lumpkin County Emergency Management Director and the public reported penny-sized hail in extreme western Lumpkin county two to three miles west-southwest of Nimblewill.

Thunderstorm Wind, Dawson

When
May 12, 1:58 PM EST to 2:00 PM EST
Where
Dawson County, Juno
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
34.470, -84.200

The Dawson County Emergency Management Director reported that a thunderstorm downburst resulted in damage to a hen house and adjacent egg storage building on Brenda Lane off Georgia Highway 136 in the Juno community area of northwest Dawson county. There were also a couple of trees down on power lines in the area as well. Pea-sized hail was reported two miles north of McKee.

Hail, Harris

When
May 12, 2:25 PM EST to 2:30 PM EST
Where
Harris County, 3 mi ESE of Pine Mtn to 4 mi ESE of Pine Mtn
Measured
0.88 in hail
Reported by
Park/Forest Service
Coordinates
32.853, -84.802

The U.S. Park Service observed nickel-sized hail at the Franklin Delanor Roosevelt (FDR) State Park.

Hail, Spalding

When
May 12, 3:40 PM EST to 3:43 PM EST
Where
Spalding County, Griffin
Measured
0.88 in hail
Reported by
County Official
Coordinates
33.250, -84.270

The Spalding County 911 Center reported nickel-sized hail.

Hail, Oconee

When
May 12, 3:58 PM EST to 4:02 PM EST
Where
Oconee County, Watkinsville
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.870, -83.400

The Oconee County Emergency Management Director observed nickel-sized hail.

Lightning, Gwinnett

When
May 12, 4:00 PM EST
Where
Gwinnett County, Lawrenceville
Property damage
$50,000
Reported by
Newspaper
Coordinates
33.950, -83.980

The Gwinnett Daily Post of Lawrenceville reported that lightning struck a home on Kylee Dawn Circle setting the attic on fire. The attic sustained minor to moderate damage as a result.

Thunderstorm Wind, De Kalb

When
May 12, 4:09 PM EST to 4:11 PM EST
Where
De Kalb County, Lithonia
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
33.720, -84.120

The DeKalb County 911 Center reported that a couple of power lines were down.

Thunderstorm Wind, De Kalb

When
May 12, 4:30 PM EST to 4:45 PM EST
Where
De Kalb County, Panthersville to Snapfinger
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
33.700, -84.270

The DeKalb County 911 Center reported that a number of trees and power lines were blown down in the Flat Shoals Parkway and River Road areas.

Hail, Clayton

When
May 12, 5:14 PM EST to 5:15 PM EST
Where
Clayton County, Atlanta Hartsfield I
Measured
0.75 in hail
Reported by
Other Federal Agency
Coordinates
33.650, -84.430

Air Traffic Controllers at Atlanta's Hartsfield-Jackson International Airport observed penny-sized hail.

Lightning, Laurens

When
May 12, 7:45 PM EST
Where
Laurens County, Dublin
Property damage
$25,000
Reported by
Newspaper
Coordinates
32.530, -82.900

The Courier Herald of Dublin reported that lightning struck the Graham Memorial Church of the Nazarene. Damage was confined to the steeple and inside water damage from heavy rain and fire fighting water hoses.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2007Every state in 2007This day in weather historyWarnings in Georgia, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31237, 31248, 31247, 32060, 32511, 36151, 36385, 36157, 36161, 36160, 36381.